Mathematische Annalen

, Volume 373, Issue 1–2, pp 719–742 | Cite as

A properly embedded holomorphic disc in the ball with finite area and dense boundary

  • Franc ForstneričEmail author


In this paper we construct a properly embedded holomorphic disc in the unit ball \(\mathbb {B}^2\) of \(\mathbb {C}^2\) having a surprising combination of properties: on the one hand, it has finite area and hence is the zero set of a bounded holomorphic function on \(\mathbb {B}^2\); on the other hand, its boundary curve is everywhere dense in the sphere \(b\mathbb {B}^2\). A similar result is proved in higher dimensions. Our construction is based on an approximation result in contact geometry, also proved in the paper.

Mathematics Subject Classification

32H02 37J55 53D10 



This research was supported in part by the research program P1-0291 and Grant J1-7256 from ARRS, Republic of Slovenia. I wish to thank Filippo Bracci for having brought to my attention the question answered in the paper, Bo Berndtsson for the communication regarding the reference [4], Josip Globevnik for helpful discussions and the reference to his work [12] with E. L. Stout, Finnur Lárusson for remarks concerning the exposition, and Erlend F. Wold for the communication on Sect. 4.


  1. 1.
    Abraham, R.: Transversality in manifolds of mappings. Bull. Am. Math. Soc. 69, 470–474 (1963)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Alarcón, A., Forstnerič, F., López, F.J.: Holomorphic Legendrian curves. Compos. Math. 153(9), 1945–1986 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Alarcón, A., Globevnik, J., López, F.J.: A construction of complete complex hypersurfaces in the ball with control on the topology. J. Reine Angew. Math. (to appear).
  4. 4.
    Berndtsson, B.: Integral formulas for the \(\partial \bar{\partial } \)-equation and zeros of bounded holomorphic functions in the unit ball. Math. Ann. 249(2), 163–176 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Burns Jr., D., Stout, E.L.: Extending functions from submanifolds of the boundary. Duke Math. J. 43(2), 391–404 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Carathéodory, C.: Über die Begrenzung einfach zusammenhängender Gebiete. Math. Ann. 73, 323–370 (1913)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Cieliebak, K., Eliashberg, Y.: From Stein to Weinstein and back. Symplectic geometry of affine complex manifolds, vol. 59 of Amer. Math. Soc. Colloquium Publications. Amer. Math. Soc., Providence, RI (2012)Google Scholar
  8. 8.
    Diederich, K., Fornæss, J.E., Wold, E.F.: Exposing points on the boundary of a strictly pseudoconvex or a locally convexifiable domain of finite 1-type. J. Geom. Anal. 24(4), 2124–2134 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Forstneric, F.: Regularity of varieties in strictly pseudoconvex domains. Publ. Mat. 32(1), 145–150 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Forstnerič, F., Wold, E.F.: Bordered Riemann surfaces in \({\mathbb{C}}^{2}\). J. Math. Pures Appl. (9) 91(1), 100–114 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Geiges, H.: An Introduction to Contact Topology, Volume 109 of Cambridge Studies in Advanced Mathematics. Cambridge University Press, Cambridge (2008)CrossRefGoogle Scholar
  12. 12.
    Globevnik, J., Stout, E.L.: The ends of varieties. Am. J. Math. 108(6), 1355–1410 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Golubitsky, M., Guillemin, V.: Stable Mappings and their Singularities, Volume 14 of Graduate Texts in Mathematics. Springer, New York (1973)CrossRefzbMATHGoogle Scholar
  14. 14.
    Goluzin, G.M.: Geometric Theory of Functions of a Complex Variable. Translations of Mathematical Monographs, Vol. 26. American Mathematical Society, Providence (1969)CrossRefGoogle Scholar
  15. 15.
    Gromov, M.: Carnot-Carathéodory spaces seen from within. In: Sub-Riemannian geometry, vol. 144 of Progr. Math., pp. 79–323. Birkhäuser, Basel (1996)Google Scholar
  16. 16.
    Kellogg, O.D.: Harmonic functions and Green’s integral. Trans. Am. Math. Soc. 13(1), 109–132 (1912)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Koziarz, V., Mok, N.: Nonexistence of holomorphic submersions between complex unit balls equivariant with respect to a lattice and their generalizations. Am. J. Math. 132(5), 1347–1363 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Mergelyan, S.N.: On the representation of functions by series of polynomials on closed sets. Doklady Akad. Nauk SSSR (N.S.) 78, 405–408 (1951)MathSciNetGoogle Scholar
  19. 19.
    Narasimhan, R.: Analysis on Real and Complex Manifolds, Volume 35 of North-Holland Mathematical Library. North-Holland Publishing Co., Amsterdam (1985). (Reprint of the 1973 edition)Google Scholar
  20. 20.
    Pommerenke, C.: Boundary Behaviour of Conformal Maps, Volume 299 of Grundlehren Math. Wiss. Springer, Berlin (1992)CrossRefGoogle Scholar
  21. 21.
    Whitney, H.: Differentiable manifolds. Ann. Math. (2) 37(3), 645–680 (1936)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Zhang, L.: Intrinsic derivative, curvature estimates and squeezing function. Sci. China Math. 60(6), 1149–1162 (2017)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Faculty of Mathematics and PhysicsUniversity of LjubljanaLjubljanaSlovenia
  2. 2.Institute of Mathematics, Physics and MechanicsLjubljanaSlovenia

Personalised recommendations